Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 138, NWS Midland/Odessa, TX

June 5, 2005Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 2005, 6:04 PM CDT for Borden County, Scurry County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 6:04 PM CDT (23:04 UTC)
Expired
Jun 5, 2005, 7:00 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 112 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2924 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 052306
SVRMAF
TXC033-415-060000-
/O.NEW.KMAF.SV.W.0138.050605T2304Z-050606T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SCURRY COUNTY IN WEST TEXAS
  EASTERN BORDEN COUNTY IN WEST TEXAS

* UNTIL 700 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  NORTHWEST OF ARAH...OR 16 MILES WEST OF SNYDER...MOVING NORTHEAST
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RANDALLS CORNER...
  FLUVANNA...
  DERMOTT...
  ARAH

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3277 10138 3262 10111 3288 10078 3294 10085
      3294 10101 3295 10127

$$
1 follow-up statement
000 
WWUS54 KMAF 052320
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT SUN JUN 5 2005

TXC033-415-060000-
/O.CON.KMAF.SV.W.0138.000000T0000Z-050606T0000Z/
SCURRY-BORDEN-
616 PM CDT SUN JUN 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR
EASTERN BORDEN AND WESTERN SCURRY COUNTIES...

AT 613 PM CDT...A SPOTTER REPORTED NICKEL SIZE HAIL 10 TO 12 MILES
WEST OF SNYDER. 

AT 615 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
ALONG THE EASTERN BORDEN...WESTERN SCURRY COUNTY LINE ALONG
HIGHWAY 180...15 MILES WEST OF SNYDER. THE STORM WAS MOVING
TO THE NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RANDALLS
CORNER...FLUVANNA AND DERMOTT...HIGHWAY 180 IN WESTERN SCURRY AND
EASTERN BORDEN COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3277 10138 3262 10111 3288 10078 3294 10085
      3294 10101 3295 10127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:44 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 5, 4:44 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SUN JUN 5 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 408...WHICH WILL BE IN EFFECT UNTIL MIDNIGHT CDT.

&&

.PREV DISCUSSION... /ISSUED 210 PM CDT SUN JUN 5 2005/

SHORT TERM...
UPPER TROUGH CENTERED WEST OF THE AREA WILL KEEP REGION UNSETTLED AS
FAR AS STORM DEVELOPMENT.  MODELS PICK UP ON A NUMBER OF WEAK
SHORTWAVES AND WITH SOUTHWEST FLOW ALOFT CAN EXPECT A FEW IMPULSES
TO TRACK ACROSS THE AREA.

AT THE SURFACE A WEAK COLD FRONT THAT ENTERED THE AREA THIS MORNING
HAS BEGUN RETREATING.  BASED ON SURFACE OBSERVATIONS AND SATELLITE
BELIEVE FRONT LOCATED JUST NORTH OF CWA ACROSS SOUTH PLAINS AND
SLOWLY DRIFTING NORTHWARD.  FRONT MAY BECOME FOCUS FOR CONVECTION
LATER TODAY.

SPC FOCUSING ON STRONG HEATING... PLENTIFUL LOW LEVEL MOISTURE...
AND FRONTAL BOUNDARY FOR RAPID DEVELOPMENT OF STORMS THIS
AFTERNOON.  A SLIGHT RISK HAS BEEN SHIFTED NORTHWARD AND NOW JUST
TOUCHES THE NORTHERN BOUNDARIES OF THE CWA.

AS OF 1 PM THE DRYLINE STILL LOCATED WEST OF A HOBBS TO PECOS LINE.
MODELS DO NOT BRING DRYLINE EAST OF LEA COUNTY AND QUICKLY MOVE IT
BACK WEST AGAINST THE MOUNTAINS OVERNIGHT.  MODEL SOUNDINGS SHOW
3-4000 JOULES EAST OF THE DRYLINE FOR THE REMAINDER OF THE AFTERNOON
AND OVERNIGHT WITH HIGH NEGATIVE LIFTED INDEX VALUES.  HAVE
INHERITED MENTION OF SEVERE STORMS NORTHEAST AND WILL LEAVE IN
ZONES/GRIDS EVEN THOUGH SLIGHT RISK NO LONGER COVERS THAT AREA.

MODELS CONTINUE TO DEVELOP MCS OVERNIGHT BUT DISAGREE ON LOCATION...
AVN HAS IT TRACKING EAST OF AREA... WHILE ETA DEVELOPS HEAVY RAIN
ACROSS NORTHERN CWA.  CURRENTLY LEANING TOWARD HEAVY RAIN BEING TO
THE EAST BUT HAVE EXTENDED SLIGHT CHANCE POPS ACROSS THE NORTH JUST
IN CASE.  HAVE ALSO PUSHED ISOLATED POPS BACK TO NEAR A CARLSBAD TO
MARFA LINE BASED ON SLOW PROGRESSION OF DRYLINE AND DEVELOPING CU
FIELD ACROSS BIG BEND.

LONG TERM...
SOUTHWESTERLY FLOW ALOFT WITH WESTERN TROUGHING WILL PREVAIL THIS
WEEK. BEST AREAL COVERAGE FOR CONVECTION THROUGH WEDNESDAY
APPEARS TO BE MONDAY AS A SHORTWAVE TRANSLATES ACROSS THE REGION AND
BACKS THE FLOW THROUGH THE COLUMN. BY TUESDAY AND WEDNESDAY THE
DRYLINE WILL MIX FURTHER EAST EACH DAY WITH CORRESPONDING POPS
SHIFTING EASTWARD AND CONFINED TO THE EASTERN PERMIAN BASIN BY
WEDNESDAY AS THE MID LEVEL FLOW VEERS SOME. BY THURSDAY THROUGH
SATURDAY THE FLOW BACKS AGAIN ALOFT WITH MOISTURE SHIFTING WESTWARD
AGAIN. STILL SOME DIFFERENCES IN THE MEDIUM RANGE GUIDANCE PERTAINING
TO THE EVOLVING WESTERN TROUGH...OVERALL KEPT THE 10-20 POPS AT THIS
TIME EXCEPT THE FAR WEST WITH THE DRYLINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 5, 1:52 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT SUN JUN 5 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061852-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
152 PM CDT SUN JUN 5 2005 (1252 PM MDT SUN JUN 5 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE HIGHEST CHANCE OF STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST
PERMIAN BASIN.  ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
TO BECOME SEVERE.  LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN CONCERNS...
ALTHOUGH LOCALIZED FLASH FLOODING AND AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED EACH AFTERNOON
AND EVENING THIS WEEK.  ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT
CURRENTLY ANTICIPATED... A FEW STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY OFFICIALS EAST OF A CARLSBAD TO MARFA LINE...
ESPECIALLY THOSE ACROSS THE NORTHEAST PERMIAN BASIN... SHOULD MONITOR THE
LATEST WEATHER INFORMATION AND BE PREPARE FOR POSSIBLE ACTIVATION LATE
THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:15 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry45 min
Jun 5, 5:38 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos67 min
Jun 5, 6:10 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
Jun 5, 6:26 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward64 min
Jun 5, 6:31 PM CDTTornado WarningMAFBorden59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.